Kansas, 2015

Hail and Damaging Winds in Kansas, August 4, 2015

August 4, 2015 · NWS DDC · 13 events in 6 counties and zones

A weak cold front and upper level forcing from the right entrance of a wind maximum helped produced severe thunderstorms during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak cold front and upper level forcing from the right entrance of a wind maximum helped produced severe thunderstorms during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 2:05 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 2:05 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT TUE AUG 4 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 115 PM CDT TUE AUG 4 2015

Short range models indicate an upper level shortwave trough and an
associated H5 vort max exiting the Wyoming Rockies and pushing into
the high plains of western Nebraska tonight setting the stage for
possible thunderstorms across central and portions of western Kansas
through early Wednesday. As the system kicks out into the high
plains, a surface low will continue to organize near and along
the Kansas/Colorado border in west central Kansas with a near
stationary frontal boundary extending eastward into central
Kansas. Meanwhile, a return flow will continue to supply ample
moisture into the state with surface dewpoints remaining well up
into the 60s(F). As low/mid level lapse rates steepen late this
afternoon into early evening, thunderstorms are expected to
develop in a area of destabilization on the back side of an
eroding cloud shield and in the vicinity of the frontal boundary.
With the NAM/GFS showing SBCAPE in excess of 2000 J/KG and
favorable vertical shear profiles, thunderstorms could become
severe with large hail and damaging winds the primary threat.
Although the flow aloft will be less than favorable, an isolated
tornado or two cannot be ruled out based on favorable hodographs.

Seasonal temperatures are expected again tonight as a prevailing
southerly flow reinforces the mild air mass in place across the high
plains. Considering increased cloud cover across central Kansas
tonight and likely precip about, look for lows down into the
60s(F) across Central Kansas to possibly the lower 70s(F) in South
Central Kansas. A weak cold front is projected to push across
western Kansas Wednesday dropping temperatures across all of
central and much of southwest Kansas. Highs are expected to reach
only up into the 80s(F) in the vicinity of the I-70 corridor to
the 90s(F) in extreme southwest Kansas Wednesday afternoon where
H85 temperatures will still be up near 30C.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 305 PM CDT TUE AUG 4 2015

There is an outside chance for thunderstorms across central Kansas
late Thursday as medium range models indicate an upper level
shortwave tracks eastward across the northern plains early in the
time period. Although the flow aloft will remain fairly weak above
much of southwest and south central Kansas, all models show a
modest upper level jet core streaming eastward eastward across
Nebraska and clipping portions of northern Kansas. As low/mid
level lapse rates steepen in conjunction with the arrival of a
cold front attendant to the shortwave to our north, a few isolated
thunderstorms could develop across central Kansas in the vicinity
of the I-70 corridor during the late Thursday afternoon/early
evening time frame. Otherwise, drier conditions are likely across
central and southwest Kansas through Friday as upper level ridging
across the desert southwest and southern Rockies moves east into
the Western High Plains. Chances for precip may return Friday
night as the GFS and ECMWF both show a weak upper level shortwave
ejecting out of the Colorado Rockies into the high plains of
northeast Colorado, southwest Nebraska, and northwest Kansas.
Plenty of uncertainty remains as to the track and timing of this
system but the best chance for thunderstorms looks to be across
more northern portions of the forecast area, to include west
central and central Kansas, if at all.

Seasonal temperatures can be expected Thursday as a low level
southerly flow re-establishes itself across western Kansas ahead of
an approaching cold front. Widespread 90s(F) are expected for highs
Thursday afternoon. Highs Friday will be dependent on how far south
the frontal boundary mentioned earlier reaches before stalling out.
Regardless, highs should reach the 90s(F) for the most part,
especially further south along the Oklahoma border. Highs could
reach near 100F in some locations Saturday as the aforementioned
upper level ridging moves into the Western High Plains to finish
out the week.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1217 PM CDT TUE AUG 4 2015

A few thunderstorms will be possible across central and eastern
portions of southwest Kansas late this afternoon into tonight
potentially affecting KHYS and KDDC. Otherwise, VFR conditions
will prevail at all TAF sites through early Wednesday morning.
Southerly winds of 10 to 20kt will persist across central and much
of southwest Kansas through late tonight as a weak lee side trough
of low pressure slowly moves from eastern Colorado into extreme
western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  69  98 /  30   0   0  10
GCK  65  94  68  98 /  10   0   0  10
EHA  65  97  68  98 /  10   0   0  10
LBL  65  97  69 100 /  10   0   0  10
HYS  65  88  68  95 /  60  10   0  20
P28  68  92  71  98 /  40  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 4, 3:13 AM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT TUE AUG 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT TUE AUG 4 2015 /313 AM MDT TUE AUG 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SEVERE THUNDERSTORMS ARE FORECAST TO MOVE INTO PARTS
OF NORTH CENTRAL KANSAS FROM NEAR WAKEENEY, AND NESS CITY, TO HAYS
AND THE LA CROSSE AREAS AFTER 4 PM AND INTO THE EVENING. LARGE
HAIL UP TO GOLF BALL SIZE, STRONG WINDS OVER 60 MPH, FREQUENT
LIGHTNING, AND AN ISOLATED TORNADO ARE POSSIBLE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO
MONDAY MAINLY NORTH OF THE DODGE CITY AREA.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF NORTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, Aug 4, 4:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT TUE AUG 4 2015

KSZ030-031-042300-
ELLIS KS-TREGO KS-
515 PM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF WAKEENEY...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH AND RIGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3904 9935 3885 9986 3911 9998 3913 9996
      3913 9955
TIME...MOT...LOC 2215Z 308DEG 13KT 3915 9984

UMSCHEID

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lane

When
August 4, 4:50 PM CST
Where
Lane County, 2.34 mi NNE of Dighton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.510, -100.450

Hail, Lane

When
August 4, 4:55 PM CST
Where
Lane County, 3.25 mi E of Dighton
Measured
2 in hail
Reported by
Public
Coordinates
38.480, -100.410

Hail, Lane

When
August 4, 5:35 PM CST
Where
Lane County, 0.88 mi NE of Amy
Measured
1 in hail
Reported by
Public
Coordinates
38.490, -100.590

Hail, Trego

When
August 4, 6:10 PM CST
Where
Trego County, 3.86 mi SW of Trego Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.840, -99.950

Thunderstorm Wind, Finney

When
August 4, 6:19 PM CST
Where
Finney County, 7.38 mi NW of Kalvesta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.160, -100.320

Winds were estimated to be 65 MPH.

Hail, Trego

When
August 4, 6:32 PM CST
Where
Trego County, 4.25 mi SW of Cedar Bluff Res
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -99.860

Thunderstorm Wind, Finney

When
August 4, 6:33 PM CST
Where
Finney County, 4.05 mi WSW of Kalvesta
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.060, -100.300

Part of the roof of an implement dealer was removed by the high wind.

Thunderstorm Wind, Finney

When
August 4, 6:40 PM CST
Where
Finney County, 4.05 mi WSW of Kalvesta
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.060, -100.300

Winds were estimated to be at least 75 MPH.

Hail, Rush

When
August 4, 7:19 PM CST
Where
Rush County, Alexander
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -99.550

Hail, Ford

When
August 4, 7:20 PM CST
Where
Ford County, 1.38 mi N of Howell
Measured
1.25 in hail
Reported by
Public
Coordinates
37.800, -100.180

Hail, Rush

When
August 4, 7:25 PM CST
Where
Rush County, 2.63 mi SE of Alexander
Measured
1 in hail
Reported by
Public
Coordinates
38.440, -99.520

Hail, Ford

When
August 4, 7:35 PM CST
Where
Ford County, 3.06 mi WSW of Dodge City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.730, -100.070

Hail, Clark

When
August 4, 8:18 PM CST
Where
Clark County, 3.89 mi SW of Minneola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.390, -100.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600207, 600208, 600209, 600212, 600203, 600213, 600202, 600204, 600210, 600205, 600211, 600206, 600201.